Narcan is the brand name for naloxone, an FDA-approved prescription medicine that can block the effects of opioids, and that reverses an overdose. When a person is overdosing on an opioid (heroin, fentanyl, and prescription pain pills like morphine, codeine, oxycodone, methadone and Vicodin) breathing can slow down or stop, and it can be very hard to wake or revive the person affected.
Narcan cannot get a person high. If it’s given to a person who has not taken opioids, it will not have any effect on them. Narcan is becoming more widely available. It is being carried by first responders in some states. Some states are making nasal Narcan available to more of the public, including parents, for low or no cost.
If your loved one is struggling with opioids, please research availability in your area. Don’t let stigma stop you from trying to save a life.
If you believe you’re witnessing an overdose always call 911 immediately, even if you have Narcan available to administer. If you are unwilling to say that the person has used substances, tell the operator that the person is not breathing. This may increase the response time from first responders. Stay with that person until help arrives.